MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. PERMCATH; CANNULA, A-V SHUNT

COVIDIEN MFG SOLUTIONS S.A. PERMCATH; CANNULA, A-V SHUNT
Model Number 8815132001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, when the catheter was removed from the patient at bedside, it was found that there was focal breakage flap over the "u loop" area that caused difficulty in removal.The catheter was not repaired, there was no leak, and there was no luer adapter issue.Alcohol based agent (isopropanol) was used as a cleaning agent on the device.Tego was utilized, two one-way valved anti-microbial connector were used in which the connectors were still connected with the device.The explant procedure was carried out by surgeons that created additional surgical incisions/wounds and they had to cut the catheter into three pieces for the ease of removal.All pieces were retrieved and the surgeon closed the surgical incision by suturing.It was mentioned that a crack was found on the catheter near the distal tip end.
 
Additional Manufacturer Narrative
Additional information: initial reporter name and address: (street 2, region).Evaluation summary: post market vigilance (pmv) led a photographic evaluation of one device.The visual inspection of the returned photo noted: the photo depicts the catheter on surgical paper, the cannula is severed close to the hub and severed again with a break in the middle.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.The investigation concluded there were no abnormalities that would have caused or contributed to the reported condition.Our investigation was unable to determine a root cause or establish a relationship between the device and the reported condition.No enhancements or improvements were generated for the reported condition.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, when the catheter was retrieved from the vein and removed from the patient at bedside, a focal breakage flap over the "u loop" area was noted that caused difficulty in removal.The catheter was not repaired, there was no leak, and there was no luer adapter issue.Alcohol based agent (isopropanol) was used as a cleaning agent on the device.Tego was utilized (two one-way valve anti-microbial connector).The explant procedure was carried out by surgeons that created additional surgical incisions/wounds and they had to cut the catheter into three pieces for the ease of removal.It was mentioned that a crack was found on the catheter near the distal tip end.All pieces were retrieved from the patient and the surgeon closed the surgical incision by suturing.The patient did not have any complications.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.Additionally a photograph of the device was also received.The photo de picts the catheter on surgical paper, the cannula is severed close to the hub and severed again with a break in the middle.The visual inspection of the returned product noted: the catheter was cut in three pieces.The red and blue luer adapters appeared intact.The condition in which the device was received precludes functional testing.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of the broken cut cannula may occur if the device comes into contact with a sharp surgical instrument during a surgical procedure.The root cause of the observed damage was due to the product not being used as intended which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.Visual inspection noted the catheter was cut in three pieces.The red and blue luer adapters appeared intact.The cannula showed a crack which was also observed in the picture.It was reported that there was a crack on the catheter shaft.The reported issue was confirmed.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PERMCATH
Common Device Name
CANNULA, A-V SHUNT
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
MDR Report Key9180706
Report Number3009211636-2019-00226
Device Sequence Number18908440
Product Code FIQ
UDI-Device Identifier10884521009813
UDI-Public10884521009813
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K840415
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2021
Device Model Number8815132001
Device Catalogue Number8815132001
Device Lot Number1610400168
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2019
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer10/24/2019
12/06/2019
10/20/2020
Initial Report FDA Received Date10/11/2019
Supplement Report FDA Received Date11/07/2019
12/23/2019
11/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;